Missouri, 2014

Hail and Damaging Wind in Missouri, June 20 to 22, 2014

June 20 to 22, 2014 · NWS SGF · 2 events in 2 counties and zones

Isolated strong to severe pulse thunderstorms caused produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong to severe pulse thunderstorms caused produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 20, 1:55 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 1:55 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT Fri Jun 20 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 245 PM CDT FRI JUN 20 2014

Some isolated showers and thunderstorms have developed with very
subtle upper level features, one over southeast OK into western AR
and the other over eastern KS. Any precip is greatly diurnally
driven and is expected to diminish this evening.

Saturday/Sunday look to be near copies of today. Overall, can't rule
out some diurnally driven clusters of showers/thunderstorms with a
somewhat better chance Sunday versus Saturday with lowering mid
level heights.

.LONG TERM...(Sunday Night through Friday)
Issued at 245 PM CDT FRI JUN 20 2014

Guidance has been consistent in bringing a shortwave and associated
front through the region Monday/Monday night. Timing may be slightly
slower with 12z guidance but not significantly so. This period
looks to be the best overall clearly defined chance for precip
during this period.

In general, medium range guidance keeps upper level subtropical
ridging suppressed to the south through midweek but there is no
clear consensus as to where low level baroclinic zones/fronts and
individual shortwaves will set up. By late in the week, larger
scale differences in guidance emerge. In general, a blend of
guidance yields typical small convective rain chances, but nothing
you can really hang your hat on in terms of timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1211 PM CDT FRI JUN 20 2014

VFR conditions are expected across the entire area during the
forecast period. Isolated to widely scattered showers and
thunderstorms will be possible along the Missouri-Arkansas border
but confidence is not high enough to include in the KBBG TAF
at this time. Expect primarily southwest winds during the day
backing to more southerly direction during the overnight hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Gaede
Hazardous weather outlook, Jun 20, 2:44 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT FRI JUN 20 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
344 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. AN ISOLATED STRONG STORM WILL BE POSSIBLE WITH GUSTY
WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.

HEAT INDEX VALUES IN THE MID AND UPPER 90S WILL OCCUR THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND...HOWEVER
MOST LOCATIONS WILL REMAIN DRY. THUNDERSTORM CHANCES WILL
INCREASE
LATE SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT WITH A MORE
SIGNIFICANT UPPER LEVEL DISTURBANCE AND FRONT MOVING THROUGH THE
REGION.

OCCASIONAL THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
MIDDLE OF NEXT WEEK.

AFTERNOON HEAT INDEX VALUES WILL REACH UP INTO THE MID 90S FOR
SOME AREAS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 20, 2:35 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT FRI JUN 20 2014

KSZ073-202100-
BOURBON KS-
335 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON COUNTY UNTIL 400
PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 8 MILES NORTHWEST OF FORT
SCOTT...MOVING SOUTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...HIATTVILLE...MAPLETON...MARMATON AND REDFIELD.

PEOPLE IN EASTERN BOURBON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3774 9462 3771 9496 3787 9497 3799 9493
      3802 9488 3803 9462
TIME...MOT...LOC 2036Z 321DEG 6KT 3794 9477

BOXELL
Local storm report, Jun 20, 3:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     DEVON                   37.92N 94.82W
06/20/2014  E60 MPH          BOURBON            KS   LAW ENFORCEMENT

            THUNDERSTORM WIND GUST OF 60MPH REPORTED NEAR DEVON.
            NICKEL SIZED HAIL ALSO REPORTED.

&&

JCOLUCCI
Special weather statement, Jun 20, 3:41 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT FRI JUN 20 2014

KSZ097-MOZ066-077-202230-
CRAWFORD KS-BARTON MO-VERNON MO-
441 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAWFORD...
NORTHWESTERN BARTON AND SOUTHWESTERN VERNON COUNTIES UNTIL 530 PM
CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNDVILLE TO
ARMA...MOVING SOUTHEAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONAUGH...BURGESS...
CROWEBURG...DEERFIELD...ENGLEVALE...FRANKLIN...FRONTENAC...HANNON...
LIBERAL...MILO...MINDENMINES...MOUNDVILLE...MULBERRY...NEVADA...
OSKALOOSA...POLK...RINGO...VERDELLA AND YALE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.

PEOPLE IN NORTHEASTERN CRAWFORD...NORTHWESTERN BARTON AND
SOUTHWESTERN VERNON COUNTIES...INCLUDING ARMA...ARCADIA...
ENGLEVALE...MULBERRY...FRONTENAC...PRAIRIE STATE PARK...LIBERAL...
MINDENMINES AND VERDELLA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3768 9472 3768 9462 3777 9462 3790 9447
      3783 9424 3764 9432 3741 9467 3754 9487
TIME...MOT...LOC 2141Z 306DEG 6KT 3780 9446 3754 9468

BOXELL
Special weather statement, Jun 20, 3:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT FRI JUN 20 2014

MOZ092-096-202215-
DOUGLAS MO-WRIGHT MO-
448 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND
SOUTHWESTERN WRIGHT COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANSFIELD...OR 11 MILES NORTH OF AVA...
MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MANSFIELD AND NORWOOD.

PEOPLE IN NORTHERN DOUGLAS AND SOUTHWESTERN WRIGHT COUNTIES...
INCLUDING MANSFIELD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3696 9261 3707 9269 3712 9269 3718 9264
      3709 9235
TIME...MOT...LOC 2148Z 305DEG 12KT 3709 9262

BOXELL

The radar

The Springfield radar (KSGF), 73 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wright

When
June 20, 4:20 PM CST
Where
Wright County, 1.49 mi SSW of Mansfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.100, -92.590

Thunderstorm Wind, Shannon

When
June 22, 3:15 PM CST
Where
Shannon County, 4.74 mi NW of Round Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.320, -91.490

Staff at the Pulltite Campground along the Current River reported winds of at least 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517604, 517605.